Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    Increased my meds and starting to feel better, can I now reduce them?

    I have been diagnosed with reactive depression because of chronic pain I have been on antidepressents for nearly 2 years now but recently increased my antidepressent meds about 4 months ago as advised by my GP but I think I am starting to feel better- would it be ok to start decreasing my medications?
  • Find a professional to answer your question

  • Damien Haines

    Clinical Psychologist, Psychologist

    Damien Haines is a registered Clinical Psychologist who brings a warm and empathetic approach to therapy. He emphasises engagement in the world and encourages clients … View Profile

    This is a tricky one as some of the anti-depressants also help with pain relief. And given that you hve stated that the two are linked you really should talk to your prescriber. That it is also only 4 months since your last increase, you feeling better may be more about the meds working rather than things have generally improved for you. Without more information it is difficult to get a better understanding.

    In regards to pain relief, what we know from studies is that people who are more content/happy with life, experience less pain than those who are stressed, sad, anxious, angry etc. Our mood plays an enormous role in the amount of subjective pain we experience. It can often be helpful talking to a psychologist about improving various areas of your life, reducing those negative emotions and improving things like acceptance and implementing pacing strategies to help minimise pain experiences.

    I know from my own experiences with my clients that these strategies significantly improve their life satisfaction and also reduce their experience of pain. Some have then been able to reduce (or cease) their psychotropic medications.

    Bottom line you need to talk to your prescriber first.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices